Alert archive / Puerto Rico / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 17, 2017, 6:27 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 6:27 PM CDT (23:27 UTC)
- Expired
- Apr 17, 2017, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 20 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
271
WGCA52 TJSJ 172327
FFWSJU
PRC045-180230-
/O.NEW.TJSJ.FF.W.0016.170417T2327Z-170418T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
727 PM AST MON APR 17 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Comerio Municipality in Puerto Rico...
* Until 1030 PM AST
* At 725 PM AST, emergency management officials reported flooding
and multiple mud slides across the warned area. Flash flooding is
already occurring. THerefore, this Warning was extended.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1827 6620 1824 6618 1822 6617 1820 6619
1819 6621 1817 6621 1819 6624 1818 6626
1822 6627 1824 6627 1825 6626 1825 6623
1828 6622
$$
CAM/FC1 follow-up statement
983
WGCA72 TJSJ 180126
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
926 PM AST MON APR 17 2017
PRC045-180134-
/O.CAN.TJSJ.FF.W.0016.000000T0000Z-170418T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comerio PR-
926 PM AST MON APR 17 2017
...THE FLASH FLOOD WARNING FOR COMERIO MUNICIPALITY IS CANCELLED...
The heavy rain has ended. However, Rio La Plata continues above
flood stage. A Flood Warning along Rio La Plata will be issue
shortly.
LAT...LON 1827 6620 1824 6618 1822 6617 1820 6619
1819 6621 1817 6621 1819 6624 1818 6626
1822 6627 1824 6627 1825 6626 1825 6623
1828 6622
$$
fcWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 3:53 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 17, 3:53 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
453 PM AST Mon Apr 17 2017
.SYNOPSIS...Very deep tropical moisture will continue across the
region through at least Tuesday night. North flow on Wednesday and
Thursday will allow some drying while still supporting afternoon
showers, but a fresh surge of moisture from the south will bring
back heavy rains over the weekend and into next week.
&&
.SHORT TERM...Very active weather this morning but mainly this
afternoon over mainland Puerto Rico, where up to 5 inches of
rainfall has been reported in some localized areas. Very deep
tropical moisture has moved across the region. This, in
combination with orographic lifting has produced very heavy
rainfall across the eastern,northeast and interior sections of
Puerto Rico. Another area which has received considerable amount
of rainfall is the southwest section of Puerto Rico. This weather
pattern will continue through at least Tuesday night. A drier
airmass will encompass the region Wednesday.
.LONG TERM...Although drier weather conditions are expected to
encompass the region Wednesday, as a High pressure system builds
across the region, this will not last for too long. Model
guidances indicated another area of deep tropical moisture will
encompass the region by the end of the week into next weekend. If
this verifies, we could see another episode with potential flood
problems for the local islands. Stay tuned.
&&
.AVIATION...TEMPO MVFR/IFR conds at TJMZ thru 22z. SHRA/TSRA across
eastern PR and across the west and interior sections of PR will
result in mtn top obscd and VCTS/VCSH periods across all PR
terminals. Additional SHRA from streamers across the Leeward and
the USVI terminals can result in tempo BKN cigs and -RA periods from
time to time through the fcst period. Low level E-ENE winds will
continue at 15-25 kts.
&&
.MARINE...Local buoys indicated seas already at 7 feet with a
period of 10 seconds. This is creating breaking waves of at least
10 feet along the northwest to northeast coasts of Puerto Rico. As
a result, A high surf advisory has been issued for these areas
until at least Wednesday afternoon. Seas up to 8 feet and winds up
to 20 knots are expected across most of local waters. Small Craft
advisories will continue in effect through at least Wednesday
afternoon.
&&
.HYDROLOGY...Very heavy rain has resulted in several flash
flooding across mainland Puerto Rico. Rainfall amounts between 3
to 5 inches have been observed mainly across the eastern section
of Puerto Rico and across the interior section of Puerto Rico. A
flash flood watch continues in effect until midnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 74 83 74 84 / 60 40 10 20
STT 75 83 73 85 / 60 40 10 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday afternoon for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Western Interior.
Flash Flood Watch until midnight AST tonight for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
High Surf Advisory until 6 PM AST Wednesday for Culebra-Mayaguez
and Vicinity-North Central-Northeast-Northwest-San Juan and
Vicinity-Southeast-Western Interior.
VI...High Rip Current Risk through Wednesday afternoon for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Flash Flood Watch until midnight AST tonight for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory until 6 PM AST Wednesday for St.Thomas...St.
John...and Adjacent Islands.
AM...High Rip Current Risk through Wednesday afternoon for Coastal
Waters of Northern USVI and Culebra out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM.
Flash Flood Watch until midnight AST tonight for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N-Caribbean
Waters of Puerto Rico from 10 NM to 17N-Coastal Waters OF
Northwestern Puerto Rico out 10 NM-Coastal Waters OF
Southwestern Puerto Rico out 10 NM-Coastal Waters of
Northern Puerto Rico out 10 NM-Coastal Waters of Northern
USVI and Culebra out 10 NM-Coastal Waters of Southern
Puerto Rico out 10 NM-Coastal Waters of Southern USVI
Vieques and Eastern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
High Surf Advisory until 6 PM AST Wednesday for Coastal Waters
of Northern USVI and Culebra out 10 NM-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM.
High Rip Current Risk until midnight AST tonight for Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-
Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
Waters OF Northwestern Puerto Rico out 10 NM-Coastal Waters
of Northern Puerto Rico out 10 NM-Mona Passage Southward to
17N.
Small Craft Advisory until 2 PM AST Wednesday for Anegada
Passage Southward to 17N-Atlantic Waters of Puerto Rico and
USVI from 10 NM to 19.5N-Caribbean Waters of Puerto Rico
from 10 NM to 17N-Coastal Waters of Northern Puerto Rico
out 10 NM-Mona Passage Southward to 17N.
Small Craft Advisory until 2 AM AST Wednesday for Coastal Waters
OF Northwestern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM.
&&
SHORT TERM...DS
LONG TERM....FCHazardous weather outlook, Apr 17, 4:40 AM CDT, 13 hours 47 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 509 AM AST lunes 17 de abril de 2017 AMZ710>745-PRZ001>013-181000- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y aguas mar afuera del Atlantico y aguas costeras del Caribe- 509 AM AST lunes 17 de abril de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Trondas...Existe un potencial de tronadas con fuertes lluvias y vientos en rafagas breves esta tarde a traves de porciones del interior y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes podrian resultar inundaciones urbanas y de riachuelos. Una Vigilancia de Inundaciones Repentinas esta en efecto. .Vientos...Vientos sostenidos alrededor de 20 nudos se esperan a traves de las aguas locales. .Oleaje...Oleaje picado y vigoroso de hasta 8 pies a traves de las aguas del Atlantico y pasajes locales. .Corrientes marinas...Existe un riesgo alto de corrientes marinas para las playas del noroeste a noreste de Puerto Rico al igual que sobre las playas del norte de Culebra. .Dias dos a siete...martes a domingo Riesgo de corrientes marinas permanecera moderado a alto durante los proximos dias y las condiciones maritimas se esperan que permanezcan peligrosas durante los proximos dias tambien. Tambien existira la probabilidad de inundaciones urbanas y de riachuelos el martes. .Comunicado sobre informacion reportada por observadores... Algun reporte de inundaciones y fuertes lluvias sera agradecido. AMZ715-725-VIZ001-002-181000- San Tomas, San John e islas adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 509 AM AST lunes 17 de abril de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Vientos...Vientos sostenidos de alrededor de 20 nudos se esperan a traves de las aguas locales. .Oleaje...Oleaje picado y vigoroso de hasta 8 pies se espera a traves de las aguas del Atlantico y pasajes locales. .Corrientes marinas...Existe un riesgo alto de corrientes marinas para el noroeste de San Tomas y el noreste de Santa Cruz. Riesgo moderado para la mayoria del resto de las playas de las Islas Virgenes excepto el este de San John. .Dias dos a siete...martes a domingo Riesgo de corrientes marinas permanecera moderado a alto durante los proximos dias y las condiciones martimas se esperan que permanezcan peligrosas durante los proximos dias tambien. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo se les exhorta a observadores a reportar inundaciones, trombas marinas, y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Local storm report, Apr 17, 2:12 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST MON APR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD RIO GRANDE 18.38N 65.84W
04/17/2017 RIO GRANDE PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED ROAD 191 IMPASSABLE NEAR URB
VEGA DUE TO THE FLOOD WATERS OF RIO MAMEYES.
&&
OMARTINELocal storm report, Apr 17, 2:24 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
324 PM AST MON APR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FLASH FLOOD RIO GRANDE 18.38N 65.84W
04/17/2017 RIO GRANDE PR OTHER FEDERAL
FORESTRY SERVICE IN EL YUNQUE INDICATED THAT THEY HAVE
BEGUN TO EXTRACT PUBLIC AND PERSONNEL FOR SAFETY
MEASURES,RIO MAMEYES AND ESPIRITU SANTO OUT OF ITS BANKS.
&&
OMARTINEThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:28 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 16, 8:20 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 5:40 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 17, 6:48 AM CDT | Flash Flood Warning | JSJ | 87 min | |
| Apr 17, 11:11 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 17, 11:13 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 11:44 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 11:53 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Apr 17, 12:12 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 12:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 1:01 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 1:39 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 17, 1:57 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:04 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:24 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:32 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:40 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:50 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 3:14 PM CDT | High Surf Advisory | JSJ | 61 hr | |
| Apr 17, 3:21 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:28 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:30 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 3:50 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:57 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 17, 4:01 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 4:19 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 4:49 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 5:07 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 6:18 PM CDT | Areal Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.